Heidi

My Photo
Mom, desperately trying to get the health thing right! I started this blog so that I can pass along all the great things that I learn everyday on damage control for our wonderful bodies. It is tough to keep up sometimes with all the things going on in our daily lives so hopefully some of the helpful hints that I provide can make your life easier and healthier. I welcome your comments and tips as well! I am a vegetarian, animal rights advocate and avid animal rescuer.
View my complete profile
Google
 
2008-11-29

Piling on the Pounds with Pills – A Plausible Possibility

Please welcome Sarah Scrafford who was kind enough to write a very interesting and thought provoking guest post for Health Nut Wannabee Mom blog! I hope you will visit her site for more great information! Thanks for the great article Sarah!

Piling on the Pounds with Pills – A Plausible Possibility

You lead an active lifestyle and eat healthy food, but you find that you’re still piling on the pounds. As you stand on your bathroom scales looking down in horror, you wonder for a moment if the figures are lying, but then realize that the mirror speaks the same truth. You rack your brains to come up with a plausible answer for your sudden and unexplained weight gain, but find yourself unable to reach a satisfactory conclusion. Until your eyes fall on your medicine cabinet, that is. Yes, you’ve identified the culprit, the thing responsible for making you gain sudden and unsightly weight when you’ve never had a fat problem before. Here’s how certain drugs can make you rounder than you normally are:


  • By decreasing your metabolism: Medicines for the common cold, cough, flu, or in general any antihistamine, come loaded with the chemical diphenhydramine. This has a sedating effect, and when taken often, makes you feel lazy and sleepy all the time. Your metabolism is affected and you don’t burn as many calories as you normally do. Sedatives that are prescribed for insomniacs also tend to have the same effect.

  • By increasing your appetite: Drugs and steroids that are prescribed for depression and chronic conditions like migraine, arthritis and rheumatism tend to affect your mood and your appetite. They increase your cravings and make you think you’re hungry even when you’re not.

  • By retaining water: The human body is made up of 70 percent of water, and some drugs force your body to retain water that should, under normal circumstances, have been sweated or urinated out. Fertility and birth control drugs that contain estrogen are infamous for exhibiting this effect.

Medications are sometimes necessary and even mandatory for good health, but there are times when they serve to make you heavier. It’s best to be aware of the side effects of anything your doctor prescribes, and take preventive action by working out regularly and controlling your eating habits. Also, never stop taking your medication just because you feel it’s making you put on weight. You could end up jeopardizing your health, and at the worst, your life, if you take any drastic step without consulting your doctor first.

One preventive measure you could undertake is to stop popping pills that you get easily over the counter – these drugs are at times addictive (especially the ones that are supposed to cure coughs) and can end up doing you a double disadvantage by becoming a bad habit as well as making you gain weight.

By-line:

This article is contributed by Sarah Scrafford, who regularly writes on the topic of EKG Training Courses. She invites your questions, comments and freelancing job inquiries at her email address: sarah.scrafford25@gmail.com.


15 comments:

Jacqueline said...
This is some very insightful information for those who may be battling their weight, and don't know exactly why they're not making any progress.
Sicilian said...
Great post. Got your blog from Out of My Hat blog writer John. Really do enjoy your blog.
Ciao
Maria said...
Congratulations for being on Fox news! What an accomplishment! This post was great. I always wondered about the affects of certain medications. Have a good week.
Interesting read, and something I had never thought about ... totally makes sense!

Great post, and hello from SpeedyCat 8~)
GiGi said...
Interesting...I've never thought of this either. I can't tell you how many men and women I meet in my age group that are on SOME kind of prescription drug and many of them are taking more than one kind.

Thanks for this. I'll be doing my own research for age-type prescription drugs and weight gain.
Tammy said...
I didn't know that.
foongpc said...
I didn't know taking drugs can make you gain weight! Well, it's just best to avoid taking any drugs if they are not absolutely necessary.
Sherer said...
Healthnut,

Ah! Very intereting post here. I was facinated that meds decrease your metabolism - makes a lot of sense. - Congrats on making Fox news! Your getting pretty popular - I think you should have a tv show.

Jesse
betchai said...
wow, thanks a lot for the information, i never knew before that my medications tend to decrease my metabolism. i suffer a lot from allergies :(
Zen Ventures said...
This is so true. It so unfortunate that medicines that "supposedly" makes you well has such bad side effects that it gets you sick with other things! argh! you can't win!
Very interesting and eye opening!
The fact that some medications slow down your metabolism is definitely something to keep in mind.
The fact that they make you sluggish also doesn't help matters!
You make a lot of good points in this article. First, many people are completely unaware of the weight gaining side effects that modern medicines can have. Although I did know I had forgotten until this article reminded me.

Secondly, a lot of people today do turn to medications far too easily. As you say, a slight cough makes most people reach for the medication.

Thanks for posting this. It will help a lot of people. Especially as the cold & flu season gets into full swing. Some people may now think twice about using medication when they just have a slight cold.
Julie said...
Yet another reason to live a healthy lifestyle with quality food and exercise - prevention is better than cure.

It's also worth checking out alternative and complimentary therapies, again there are lots of things including health boosting foods to try that can promote health without the nasty side effects of prescription drugs, weight gain (which I wasn't aware of, thanks for the info) just being one of them.
sarah said...
I recently came across your blog and have been reading along. I thought I would leave my first comment. I don't know what to say except that I have enjoyed reading. Nice blog. I will keep visiting this blog very often.

Sarah

http://www.thetreadmillguide.com
ssgreylord said...
what a straight-forward reminder that we may not always be aware of the side effects of the drugs we're taking- especially as they increase over tie (i.e., weight gain). thanks for pointing it out and reminding us to be vigilant.

Post a Comment